My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

What are side effects of NSAIDs?

Related Topics: Nsaid
 

Answers From Experts & Organizations (1)

5,093 Answers
155,557 Helpful Votes
132 Followers
A.

The major side effects of NSAIDs are related to their effects on the stomach and bowels (gastrointestinal system). Some 10%-50% of patients are unable to tolerate NSAID treatment because of side effects, including abdominal pain, diarrhea, and upset stomach. Approximately 15% of patients on long-term NSAID treatment develop a peptic ulcer (ulceration of the stomach and duodenum). Even though many of these patients with ulcers do not have symptoms and are unaware of their ulcers, they are at risk of developing serious ulcer complications such as bleeding or perforation of the stomach.

The annual risk of serious complications is 1%-4% with chronic NSAID treatment. The risk of complications is higher in elderly patients, in those with rheumatoid arthritis, patients taking blood-thinning medications (anticoagulants such as warfarin (Coumadin) and heparin)) or cortisone-containing medications (for example, prednisone), and patients with heart disease or a prior history of bleeding ulcers.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

6 of 6 found this helpful
Read the Original Article: Nonsteroidal Anti-inflammatory Drugs and Ulcers

Answers from Contributors (1)